Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 6, 2020, 4:54 PM CDT for Marathon County, Wisconsin. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 4:54 PM CDT (21:54 UTC)
- Expired
- Jul 6, 2020, 6:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marathon County, WI
The radar
The Green Bay radar (KGRB), 129 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:00 PM CDT | TSTM WND DMG | 1 W Nutterville, WI | FEW TREES DOWN NEAR INTERSECTION OF COUNTY ROAD W AND EVERGREEN STREET |
| Jul 6, 5:02 PM CDT | HAIL 0.25 | Rib Mountain, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604
WUUS53 KGRB 062154
SVRGRB
WIC073-062300-
/O.NEW.KGRB.SV.W.0022.200706T2154Z-200706T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
454 PM CDT Mon Jul 6 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Eastern Marathon County in central Wisconsin...
* Until 600 PM CDT.
* At 453 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Merrill to Wausau to near Mosinee
to 12 miles east of Marshfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Knowlton, Ringle, Birnamwood and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4483 8976 4495 8967 4512 8977 4512 8923
4491 8922 4469 8950 4468 8994 4469 9002
TIME...MOT...LOC 2153Z 255DEG 19KT 4509 8971 4497 8964 4485 8973 4472
8992
HAIL...0.75IN
WIND...60MPH
$$
Kallas2 follow-up statements
561
WWUS53 KGRB 062205
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
505 PM CDT Mon Jul 6 2020
WIC073-062300-
/O.CON.KGRB.SV.W.0022.000000T0000Z-200706T2300Z/
Marathon WI-
505 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN MARATHON COUNTY...
At 504 PM CDT, severe thunderstorms were located along a line
extending from near Merrill to 6 miles north of Weston to near
Mosinee to 13 miles southwest of Rib Mountain, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Knowlton, Ringle, Birnamwood and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4482 8975 4494 8965 4512 8972 4512 8923
4491 8922 4469 8950 4468 8995 4468 8997
TIME...MOT...LOC 2204Z 261DEG 29KT 4511 8968 4498 8951 4484 8970 4474
8980
HAIL...0.75IN
WIND...60MPH
$$
Kallas481
WWUS53 KGRB 062218
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
518 PM CDT Mon Jul 6 2020
WIC073-062300-
/O.CON.KGRB.SV.W.0022.000000T0000Z-200706T2300Z/
Marathon WI-
518 PM CDT Mon Jul 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EASTERN MARATHON COUNTY...
At 517 PM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Antigo to 13 miles east of Wausau
to near Weston to near Mosinee, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wausau, Weston, Rib Mountain, Mosinee, Rothschild, Schofield,
Knowlton, Ringle, Birnamwood and Hatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4481 8972 4494 8959 4512 8952 4512 8923
4491 8922 4469 8950 4468 8984
TIME...MOT...LOC 2217Z 257DEG 45KT 4508 8930 4501 8937 4486 8958 4475
8976
HAIL...0.75IN
WIND...60MPH
$$
KallasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:22 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 6, 2:22 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 222 PM CDT Mon Jul 6 2020 Forecast discussion for routine afternoon forecast issuance .SYNOPSIS... Issued at 218 PM CDT Mon Jul 6 2020 Remaining rather hot and humid with scattered thunderstorms at times through Friday, then a little cooler and much less humid next weekend. A fairly typical summertime upper pattern was in place across North America. The subtropical ridge was stretched out from the Atlantic to the southwest CONUS, with a weakness in the ridging over the Gulf States. To the north, a modestly strong fairly low- amplitude belt of westerlies was located from the Pacific Northwest across the far northern CONUS and southern Canada. The current pattern will persist for a few more days, then an upper anticyclone will consolidate within the ridge over the Four Corners region. As the anticyclone expands north and nudges the westerlies over western North America northward into Canada, troughing will gradually increase over the eastern CONUS. The result will be a northwest upper flow across the forecast area by the weekend. The upper pattern favors very warm and humid conditions for several more days, then the humidity will return to more comfortable levels and temperatures will drop back closer to (but probably still a little above) normal as the upper flow turns northwest late in the week and during the weekend. Precipitation amounts are likely to vary considerably in time and space. When considering the precipitation averaged across the whole area and totaled for the entire period, the overall pattern probably supports near to slightly above normal rainfall. && .SHORT TERM...Tonight and Tuesday Issued at 218 PM CDT Mon Jul 6 2020 The main forecast challenge remains on precipitation trends right through Tuesday afternoon as several weather features combine with daytime heating/humid conditions persist. The 19Z MSAS surface analysis showed a weak cold front that stretched from north-central MN southwest into southeast SD. Otherwise, the surface features over the Great Lakes were rather diffuse. Daytime heating, combined with a mid-level shortwave and several outflow/lake breeze boundaries, had generated scattered convection across much of WI this afternoon. Ongoing convection will dissipate somewhat by mid-evening as we lose daytime heating. However, the approach of the cold front, coupled with another mid-level shortwave, will allow for additional showers/thunderstorms to move through the forecast area into the overnight hours. We will continue to watch for stronger storms into this evening as shear increases a bit, especially across northern WI. Exactly how far south the cold front can get will determine how long to hang on precipitation chances overnight. Northern WI should begin to dry out, but central/east- central WI may be close enough to the front such that chance pops would need to be carried well into the early morning hours. Min temperatures to range from the lower to middle 60s north-central WI, to around 70 degrees east-central WI. The cold front is forecast to stall somewhere over southern WI on Tuesday. Meanwhile, models show a shortwave trough to move into the western Great Lakes region Tuesday afternoon. CAPE values reach 1-2K J/KG during the afternoon with weak shear at 20-25 knots. Plenty of low-level moisture still in the vicinity with dew points in the 60-70 degree range (highest central/east-central) and PW values at around 1.5 inches over east-central WI. Anticipate at least scattered showers/thunderstorms to develop, primarily south of Highway 29. Northern WI will still see a chance of showers/storms, but this activity to be more spotty in nature. Do not expect the severe risk to be above marginal based on the weak shear. Small hail, gusty winds and heavy rain will be possible. Max temperatures to range from the lower 80s north- central, upper 80s east-central WI (cooler lakeside). .LONG TERM...Tuesday Night Through Monday Issued at 218 PM CDT Mon Jul 6 2020 Diurnally driven convection on Tuesday could linger past 00Z, so added slight chance PoPs for the evening. Diurnal destabilization will probably support some convection on Wednesday, though coverage will be limited by a lack of large scale support as ridging shifts through the area. Stuck with the standard initialization grids which had slight chance PoPs across north- central Wisconsin, though may need to expand those to other areas as the lake breeze or other local effects may be sufficient to kick off isolated storms. The potential for more widespread convection will be higher Wednesday evening through Thursday evening as a frontal boundary drops south into the area and a significant shortwave crosses the region. Some of the ingredients for a more substantial severe storm threat appear to be in place, though the latest runs of the models don't appear especially ominous. The severe risk will probably depend on smaller scale details of the pattern which are still difficult to ascertain this far in advance. Precipitation chances will be minimal Friday into the upcoming weekend as the northwest upper flow develops and the reservoir of very moisture rich air get shunted southwest of the area. && .AVIATION...for 18Z TAF Issuance Issued at 1245 PM CDT Mon Jul 6 2020 Scattered thunderstorms will continue this afternoon due to a combination of daytime heating, lake breeze boundaries, outflow boundaries and the passage of a mid-level shortwave. While VFR conditions to be the most prevalent at any one time, vsbys will drop into the IFR/MVFR range under any of the storms as rainfall will be very heavy, along with small hail and gusty winds. A cold front is forecast to drop southeast into the area this evening and keep a good chance for additional showers and thunderstorms. Once this front sags south overnight, precipitation should diminish, especially over northern WI. Once again, vsbys could drop into the MVFR range under any storms. The cold front is expected to stall over southern WI on Tuesday and with more daytime heating and a mid-level shortwave trough to move into the region in the afternoon, it looks like another round of showers and thunderstorms will impact northeast WI. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Kallas LONG TERM......Skowronski AVIATION.......Kallas
Hazardous weather outlook, Jul 6, 2:22 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 222 PM CDT Mon Jul 6 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071930- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 222 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected through mid-evening. A few of the storms could be severe, with isolated damaging wind gusts, hail, and torrential rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Hot and humid weather will continue through Thursday. Be sure to stay hydrated and safe in the heat. Isolated to scattered thunderstorms are expected at times through the rest of the work week. The strongest storms will be capable of producing briefly gusty winds and torrential rainfall. Conditions may be favorable for severe storms on Thursday. Be sure to monitor later forecasts for more detailed information. .SPOTTER INFORMATION STATEMENT... Spotters are requested to forward any reports of wind damage, hail, or rainfall totals over an inch to the National Weather Service in Green Bay. LMZ521-522-541>543-071930- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 222 PM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Isolated thunderstorms are expected through mid-evening. Any of these storms may pose a hazard to boaters. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Isolated to scattered thunderstorms are expected at times through the rest of the work week. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. Kallas/Skowronski
In the hours before
Special weather statement, Jul 6, 3:31 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
331 PM CDT Mon Jul 6 2020
WIZ018-030-062130-
Marathon WI-Lincoln WI-
331 PM CDT Mon Jul 6 2020
...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...
At 330 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Abbotsford to near Greenwood to near
Whitehall. Movement was northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Abbotsford, Spencer, Birch Trails Girl Scout Camp, New Wood Wildlife
Area, Colby, Stratford, Edgar, Athens, Hamburg and Unity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9005
4538 9004 4539 8963 4483 8999 4468 9028
4468 9032
TIME...MOT...LOC 2030Z 241DEG 28KT 4493 9039 4478 9056 4441 9133
KallasSpecial weather statement, Jul 6, 3:47 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
347 PM CDT Mon Jul 6 2020
WIZ039-062115-
Brown WI-
347 PM CDT Mon Jul 6 2020
...SPECIAL WEATHER STATEMENT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Green Bay, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Green Bay, Bellevue Town, Oneida, De Pere, Ashwaubenon, Allouez,
Hobart, Leo Frigo Bridge and Lambeau Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4443 8819 4451 8819 4455 8801 4444 8796
4439 8818
TIME...MOT...LOC 2047Z 253DEG 20KT 4444 8816
RDMLocal storm report, Jul 6, 3:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
351 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN EAGLE RIVER 45.91N 89.25W
07/06/2020 E2.00 INCH VILAS WI AMATEUR RADIO
TIME FRAME OF RAINFALL 1245 PM TO 215 PM.
&&
HYKINSpecial weather statement, Jul 6, 4:11 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
411 PM CDT Mon Jul 6 2020
WIZ037-038-062200-
Waupaca WI-Outagamie WI-
411 PM CDT Mon Jul 6 2020
...SPECIAL WEATHER STATEMENT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Clintonville to New London to
near Fremont. Movement was east at 10 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
New London, Weyauwega, Shiocton, Bear Creek, Northport, Sugar Bush
and Wolf River Bottoms Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4456 8850 4444 8854 4433 8869 4431 8893
4441 8880 4453 8873
TIME...MOT...LOC 2110Z 257DEG 11KT 4450 8872 4440 8876 4433 8888
RDMSpecial weather statement, Jul 6, 4:21 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
421 PM CDT Mon Jul 6 2020
WIZ005-010-018-019-030-035-036-062215-
Langlade WI-Vilas WI-Wood WI-Marathon WI-Portage WI-Oneida WI-
Lincoln WI-
421 PM CDT Mon Jul 6 2020
...SCATTERED STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...
At 418 PM CDT, Doppler radar was tracking scattered strong
thunderstorms over portions of north-central and central Wisconsin.
The most concentrated area of storms was along a line extending from
15 miles east of Dorchester to near Marshfield. Movement was
northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Rhinelander, Eagle River,
Marshfield, Weston, Merrill, Rib Mountain and Mosinee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4468 9032 4472 9021 4512 9009 4512 9004
4598 9005 4598 8993 4613 8993 4609 8901
4548 8905 4516 8932 4425 8972 4425 9032
TIME...MOT...LOC 2118Z 257DEG 22KT 4582 8959 4539 8999 4505 9002 4473
9013 4457 9064
KallasLocal storm report, Jul 6, 4:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
426 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG TAUS 44.18N 87.86W
07/06/2020 MANITOWOC WI LAW ENFORCEMENT
A FEW TREES DOWN.
&&
GENEBThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:33 PM CDT | Special Weather Statement | GRB | Outagamie | 42 min |
| Jul 6, 12:53 PM CDT | Special Weather Statement | GRB | Langlade | 52 min |
| Jul 6, 1:28 PM CDT | Special Weather Statement | GRB | Forest | 47 min |
| Jul 6, 1:41 PM CDT | Special Weather Statement | GRB | Oconto | 49 min |
| Jul 6, 2:52 PM CDT | Special Weather Statement | GRB | Manitowoc | 38 min |
| Jul 6, 3:08 PM CDT | Severe Thunderstorm Warning | GRB | Brown, Manitowoc | 20 min |
| Jul 6, 3:31 PM CDT | Special Weather Statement | GRB | Lincoln | 59 min |
| Jul 6, 3:47 PM CDT | Special Weather Statement | GRB | Brown | 28 min |
| Jul 6, 4:11 PM CDT | Special Weather Statement | GRB | Outagamie | 49 min |
| Jul 6, 4:21 PM CDT | Special Weather Statement | GRB | Lincoln, Marathon, Oneida, Vilas, Wood | 54 min |
| Jul 6, 4:56 PM CDT | Special Weather Statement | GRB | Oneida, Vilas | 49 min |
| Jul 6, 5:24 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Lincoln, Oneida | 28 min |
| Jul 6, 5:30 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Marathon, Shawano | 30 min |
| Jul 6, 5:50 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 40 min |
| Jul 6, 5:56 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 34 min |
| Jul 6, 6:06 PM CDT | Special Weather Statement | GRB | Waupaca | 54 min |
| Jul 6, 6:52 PM CDT | Special Weather Statement | GRB | Forest | 53 min |
| Jul 6, 6:57 PM CDT | Special Weather Statement | GRB | Portage, Waupaca | 63 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.